Thunderstorm Wind, Sherman
- When
- April 23, 8:50 PM MST
- Where
- Sherman County, 0.41 mi ESE of Goodland Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.367, -101.693
Measured at the Goodland airport.
During the evening a narrow line of thunderstorms moved east out of Colorado into Northwest Kansas. Outflow winds from the line of storms produced wind gusts as high as 65 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening a narrow line of thunderstorms moved east out of Colorado into Northwest Kansas. Outflow winds from the line of storms produced wind gusts as high as 65 MPH. The highest wind gust was measured near Mingo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 4:22 PM MST, 4 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT SAT APR 23 2016 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 133 PM MDT SAT APR 23 2016 THERE IS STILL A MARGINAL THREAT OF SEVERE WEATHER ACROSS THE FORECAST AREA TONIGHT ALONG AND AHEAD OF THE SURFACE TROUGH ASSOCIATED WITH A SHORT WAVE TROUGH ALOFT THAT LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS REGION AHEAD OF THE MAIN LOW PRESSURE SYSTEM EXPECTED TO MOVE INTO THE NORTHERN HIGH PLAINS ON SUNDAY. THUNDERSTORMS DEVELOPMENT AND STORMS MOVING ACROSS THE REGION SHOULD BE CONFINED MAINLY TO THE 01Z-07Z TIME FRAME. THE INITIAL SURFACE TROUGH WILL MOVE THROUGH THE FORECAST AREA BETWEEN 06Z-09Z OVERNIGHT. THE SURFACE TROUGH WILL RETROGRADE AND REINTENSIFY DURING THE DAY ON SUNDAY WITH THE APPROACH OF THE MAIN UPPER LOW...KEEPING SURFACE WINDS GENERALLY WESTERLY WITH AN INCREASE IN WIND SPEEDS LATE IN THE DAY AS THE GRADIENT INCREASE WITH THE THROUGH DEEPENING INTO THE PANHANDLE REGION. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 329 PM MDT SAT APR 23 2016 FOR THIS EXTENDED FORECAST PERIOD...AN ACTIVE WEATHER PATTERN IS STILL ANTICIPATED TO ENVELOP THE UNITED STATES. THIS WILL RESULT IN SEVERAL LARGE UPPER LEVEL DISTURBANCES EJECTING OVER THE HIGH PLAINS. THE TWO KEY DISTURBANCES TO FOCUS ON ARE THE ONES MOVING THROUGH TUESDAY INTO WEDNESDAY AND ONCE AGAIN FRIDAY INTO SATURDAY. BEGINNING WITH TOMORROW NIGHT INTO MONDAY...BENIGN WEATHER IS ANTICIPATED ACROSS THE REGION. NO PRECIPITATION IS FORECAST DUE TO A DRY AIRMASS AND A PASSING SHORTWAVE RIDGE. A WEAK COLD FRONT SLIPS THROUGH TOMORROW EVENING. THIS SHALL LEAD TO COOLER HIGH TEMPERATURES MONDAY AND SLIGHTLY DRIER AIR. WINDS BEGIN TO SHIFT AROUND TO THE SOUTHEAST MONDAY AFTERNOON AS A WEAK HIGH PRESSURE DEPARTS. AS THIS HAPPENS...MOISTURE RETURN FROM THE SOUTHEAST BEGINS TO HAVE A MUCH LARGE EFFECT. ON MONDAY EVENING...A SUBTLE DISTURBANCES PASSES THROUGH THE REGION. A FEW STORMS MAY DEVELOP OVER CENTRAL COLORADO AND SPREAD NORTHEAST INTO NORTHEAST COLORADO. OVERALL...AM NOT ANTICIPATING THIS TO BE ANYTHING MAJOR. MINIMAL MUCAPE AND REMAINING DRY AIR INDICATE A FEW THUNDERSTORMS MAY BE POSSIBLE BUT ALL STORMS WILL REMAIN WELL BELOW SEVERE LIMITS. MOISTURE RETURN CONTINUES MONDAY NIGHT INTO TUESDAY AS A SURFACE LOW DEEPENS OVER SOUTHEAST COLORADO. SOUTHEAST WINDS OF 10-20 MPH CONTINUE TO PUMP RICH MOISTURE IN. IN ADDITION...A LOW LEVEL JET IS EXPECTED TO DEVELOP. WOULD NOT BE SURPRISED IF A FEW ELEVATED THUNDERSTORMS POP DURING THE OVERNIGHT HOURS. WHAT IS MORE LIKELY IS SHOWERS/DRIZZLE/FOG DEVELOP AS A RESULT OF A WEAK DISTURBANCE...THE LOW LEVEL JET...MOISTURE RETURN AND A STRONG LOW LEVEL INVERSION. INSTABILITY MAY BE HIGH ENOUGH FOR SOME ISOLATED THUNDERSTORMS SO KEPT THUNDERSTORM MENTION FOR NOW. TUESDAY HAS THE POTENTIAL TO BE AN ACTIVE SEVERE WEATHER DAY ACROSS THE REGION. FORECAST GUIDANCE DIFFERS SIGNIFICANTLY ON THE LOCATION OF AN INCOMING DRYLINE...STRENGTH OF THE CAP AND AMOUNT OF INSTABILITY. AS A RESULT...CONFIDENCE IS LOW ON WHERE THE STORMS WILL FIRE AND HOW SIGNIFICANT THEY WILL BE. WITH THE STRONG SURFACE LOW COMING IN AND A STRONG WIND FIELD ALOFT...SHEAR WILL BE MORE THAN ENOUGH FOR SUPERCELL THUNDERSTORMS AND POTENTIAL TORNADOES. APPROPRIATELY...THE STORM PREDICTION CENTER HAS ALREADY INCLUDED PARTS OF THE EASTERN FORECAST AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. THIS THREAT NEEDS TO BE MONITORED CLOSELY OVER THE COMING DAYS. AFTER A COOL DOWN...THE NEXT DISTURBANCE EJECTS OVER THE HIGH PLAINS KICKS OUT FRIDAY INTO SATURDAY. AS IT STANDS RIGHT NOW...THE ATMOSPHERE APPEARS MUCH MORE STABLE THAN THE PREVIOUS SYSTEM. THEREFORE...THE CURRENT ANTICIPATED SEVERE WEATHER THREAT IS LOWER. HOWEVER...IF A WARM FRONT SURGES NORTH...THE TRI-STATE REGION WOULD BE FIRMLY IN THE SIGHTS FOR ANOTHER POTENTIAL SEVERE WEATHER EVENT. TUESDAY'S SYSTEM BEARS WATCHING THE MOST BUT THE SYSTEM TOWARDS THE END OF NEXT WEEK ALSO NEEDS TO BE WATCHED. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 519 PM MDT SAT APR 23 2016 VFR CONDITIONS WILL WILL CONTINUE FOR THE NEXT 24 HOURS. A DISTURBANCE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO KMCK AND KGLD LATER THIS EVENING. THE DISTURBANCE WILL MOVE EAST OVERNIGHT WITH BREEZY WEST NORTHWEST WIND SUNDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...LOCKHART LONG TERM...RRH AVIATION...FS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 336 PM MDT SAT APR 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242145- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 336 PM MDT SAT APR 23 2016 /436 PM CDT SAT APR 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND INTO THE EVENING AS A WEATHER DISTURBANCE MOVES ACROSS THE AREA. STRONG AND GUSTY WINDS AND HAIL TO ONE INCH IN DIAMETER ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70. STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND PERHAPS A TORNADO OR TWO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT APR 23 2016
COZ091-092-240245-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
815 PM MDT SAT APR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON AND CHEYENNE COUNTIES
IN EAST CENTRAL COLORADO UNTIL 845 PM MDT...
AT 815 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTH OF VONA TO 9 MILES SOUTHEAST OF
KIT CARSON. MOVEMENT WAS NORTHEAST AT 50 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...STRATTON...BETHUNE...KIT CARSON...VONA AND
ARAPAHOE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 407 AND 450.
HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 203...AND NEAR MILE MARKER
211.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3950 10285 3954 10205 3862 10205 3861 10265
3861 10284
TIME...MOT...LOC 0215Z 244DEG 43KT 3943 10277 3865 10269
DRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 852 PM MDT SAT APR 23 2016 COZ090>092-240330- YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO- 852 PM MDT SAT APR 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO...EASTERN KIT CARSON AND EASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 930 PM MDT... AT 852 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF BONNY RESERVOIR TO 11 MILES SOUTH OF CHEYENNE WELLS. MOVEMENT WAS NORTHEAST AT 40 MPH. HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BURLINGTON...CHEYENNE WELLS...BONNY RESERVOIR...BETHUNE...ARAPAHOE... IDALIA AND HALE. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 429 AND 450. HIGHWAY 385 BETWEEN MILE MARKERS 136 AND 227. LAT...LON 3983 10242 3988 10205 3862 10205 3861 10247 TIME...MOT...LOC 0252Z 227DEG 36KT 3977 10234 3865 10241 DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT SAT APR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM TSTM WND GST 3 S BURLINGTON 39.26N 102.27W
04/23/2016 M50.00 MPH KIT CARSON CO ASOS
&&
FSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 917 PM MDT SAT APR 23 2016 KSZ001-013-027-240345- WALLACE KS-CHEYENNE KS-SHERMAN KS- 917 PM MDT SAT APR 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WALLACE COUNTY IN WEST CENTRAL KANSAS...CHEYENNE AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 945 PM MDT/1045 PM CDT/... AT 917 PM MDT/1017 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF HAIGLER TO 3 MILES WEST OF KANORADO TO 9 MILES SOUTHWEST OF WESKAN. MOVEMENT WAS NORTHEAST AT 40 MPH. WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GOODLAND...ST. FRANCIS...SHARON SPRINGS...KANORADO...RULETON...WESKAN AND WALLACE. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 1 AND 25. LAT...LON 4000 10205 4000 10155 3870 10159 3870 10204 TIME...MOT...LOC 0317Z 228DEG 34KT 3989 10209 3935 10209 3878 10210 DR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT APR 23 2016
KSZ001-002-NEZ079-080-240430-
CHEYENNE KS-RAWLINS KS-DUNDY NE-HITCHCOCK NE-
946 PM MDT SAT APR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAWLINS AND EASTERN
CHEYENNE COUNTIES IN NORTHWESTERN KANSAS...EASTERN DUNDY AND WESTERN
HITCHCOCK COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 1030 PM MDT/1130 PM
CDT/...
AT 946 PM MDT/1046 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF BENKELMAN
TO 3 MILES WEST OF BIRD CITY. MOVEMENT WAS NORTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BENKELMAN...BIRD CITY...STRATTON...MCDONALD...MAX...BLAKEMAN AND
BEARDSLEY.
LAT...LON 4035 10111 3957 10103 3957 10160 4007 10168
4035 10142
TIME...MOT...LOC 0346Z 218DEG 37KT 4004 10163 3974 10159
DRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
949 PM MDT SAT APR 23 2016
KSZ013-014-027-028-041-240430-
WALLACE KS-GREELEY KS-LOGAN KS-THOMAS KS-SHERMAN KS-
949 PM MDT SAT APR 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WALLACE...NORTHERN GREELEY...
WESTERN THOMAS...WESTERN LOGAN AND EASTERN SHERMAN COUNTIES UNTIL
1030 PM MDT/1130 PM CDT/...
AT 948 PM MDT/1048 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF GOODLAND TO
NEAR TOWNER. MOVEMENT WAS NORTHEAST AT 50 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOODLAND...SHARON SPRINGS...TRIBUNE...BREWSTER...LEVANT...WESKAN AND
WINONA.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 15 AND 51.
LAT...LON 3865 10205 3940 10176 3957 10160 3957 10101
3870 10140 3870 10157 3853 10158 3838 10204
TIME...MOT...LOC 0348Z 236DEG 42KT 3935 10159 3844 10205
DRThe Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
3 thunderstorm wind. Local standard time, as filed.
Measured at the Goodland airport.
Measured at a mesonet site 6 W of Mingo.
Measured at a mesonet site 7 WNW of Herndon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624012, 624013, 624014.